Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Grand Junction, CO

May 18, 2003Delta County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at May 18, 2003, 4:26 PM MDT for Delta County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 4:26 PM MDT (22:26 UTC)
Expired
May 18, 2003, 5:15 PM MDT
In force
49 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Delta County, CO

The radar

The Grand Junction radar (KGJX), 33 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 182226
SVRGJT
COC029-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
426 PM MDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DELTA COUNTY IN WEST CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF DELTA...OR ABOUT 27 MILES
  SOUTHEAST OF GRAND JUNCTION...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER DELTA AT 445 PM MDT

THIS SEVERE THUNDERSTORM WILL PRODUCE HAIL TO THE SIZE OF NICKELS...
AND WINDS IN EXCESS OF 60 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 3885 10837 3870 10838 3866 10791 3875 10773
          3881 10803

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:00 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 18, 2:00 PM MDT, 2 hours 26 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SUN MAY 18 2003

SHORT TERM DISCUSSION...
THE SUBTROPICAL MOISTURE PLUME CONNECTION IS BREAKING DOWN IN
SOUTHERN ARIZONA WITH SUFFICIENT MOISTURE LEFT IN PLACE SOUTH OF THE
FRONT. THE COLD FRONT HAS MOVED VERY LITTLE TODAY. STRONG SE WINDS
DEVELOPED AHEAD OF FRONT AND PREFRONTAL TROF IN THE GRAND VALLEY.
A COUPLE OF VORT LOBE SHORT WAVE BANDS ORIENTED SW TO NE CONTINUE
TO MOVE SLOWLY TO THE EAST. SOME INCREASED LIGHTNING ACTIVITY BUT
SHOWERS REMAIN FAIRLY LIGHT WITH GUSTY OUTFLOWS TO 35 OR 40 MPH.
THIS ACTIVITY SHOULD DECREASE THROUGH THE AFTERNOON BUT POSSIBLE
SHIFT TO THE SOUTHERN BAND IN ASSOCIATION WITH MESOETA VORT MOVING
THROUGH AROUND 00Z. CURRENT FORECAST IS REASONABLE EVEN IF FRONT DOES
NOT TRAVEL THROUGH CWA BEFORE LOSING SUPPORT. COULD SEE SOME
LINGERING TSRA INTO EVENING HOURS...BUT WILL ADJUST LAST MINUTE BASED
ON OPS.

ON MONDAY...LARGER TROUGH PASSES BY OUR NORTH OVERNIGHT WITH ZONAL
AND MORE STABLE FLOW TO REPLACE CURRENT REGIME. THIS WILL BRING
SLIGHT WARMING AND SHOULD END THE PRECIP CWFA WIDE AT LEAST FOR A
DAY. DJC/21

TUESDAY AND TUESDAY NIGHT...A FLAT WESTERLY FLOW DEVELOPS WITH
MARGINAL RH AND INSTABILITY. HOWEVER A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE CO MTNS SEEMS PRUDENT WITH DAYTIME
DIFFERENTIAL HEATING. ETA SUPPORTS THIS IDEA AND PAINTS A LITTLE QPF
OVER THE SAN JUANS. SOME SHORT WAVE ENERGY IN THE FLOW WILL KEEP THE
SLIGHT CHANCE OF THUNDERSTORMS GOING UNTIL AROUND MIDNIGHT.

WEDNESDAY...THE FLOW ALOFT BECOMES A LITTLE MORE NORTHWESTERLY AS A
RIDGE OF HIGH PRESSURE BEGINS TO BUILD ALONG THE NORTHWEST COAST.
THIS FLOW APPEARS FAIRLY STABLE AND DRY...SO OTHER THAN SOME
MAINLY MTN CLOUDS EXPECT LITTLE WEATHER.

THURSDAY-SUNDAY...MEDIUM RANGE MODELS (EC/GFS) IN GOOD AGREEMENT THRU
THE ENTIRE EXTENDED PERIOD WITH RIDGE OF HIGH PRESSURE
CENTERED NEAR THE 4 CORNERS...AS LONG WAVE TROF IN THE VICINITY OF
140W ANCHORS PATTERN. SENSIBLE WEATHER WILL REFLECT OUR FIRST
INTRODUCTION TO A SUMMER TYPE CONDITIONS. TEMPS WILL LIKELY BE 10-
15 DEGREES ABOVE SEASONAL NORMALS...WITH 90S BECOMING LIKELY IN SERN
UTAH AND POSSIBLE IN LOWER WESTERN VALLEYS OF COLORADO. WITH THE
CURRENT SCENARIO DONT EXPECT ANY SOURCE OF LOW LEVEL MSTR TO SPARK
MTN TSTMS...AND CLIMATOLOGY SUPPORTS THIS THINKING. ADDITIONALLY
EXPECT SUBSIDENCE INVERSION WOULD PROBABLY CAP ANY THERMAL SURFACE
HEATING ANYWAY. MC

.GJT...NONE.
Hazardous weather outlook, May 18, 6:00 AM MDT, 10 hours 26 minutes before
COZ001>014-017>023-UTZ022>025-027>029-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL FORM THIS AFTERNOON OVER EXTREME EASTERN
UTAH AND WESTERN COLORADO.  THESE ISOLATED STORMS WILL CONTINUE
THROUGH THE EVENING OVER SOUTHWEST COLORADO.  BESIDES CLOUD TO
GROUND LIGHTNING...GUSTY WINDS TO 40 MPH WILL BE POSSIBLE FROM
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.